Alert archive / Nevada / High Wind Watches in 2016

High Wind Watch 3, NWS Las Vegas, NV

February 16, 2016Clark County, Nye County, Nevada

NWS Las Vegas, NV issued this high wind watch at Feb 16, 2016, 2:46 AM PST for Clark County, Nye County, Nevada. It took effect at Feb 17, 2016, 10:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 16, 2016, 2:46 AM PST (10:46 UTC)
In effect from
Feb 17, 2016, 10:00 AM PST
Expired
Feb 16, 2016, 1:59 PM PST
In force
Issued by
NWS Las Vegas, NV

Counties Clark County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 176 km from the middle of the area, began a volume at 10:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 10.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2016-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2016-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2881 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

727 
WWUS75 KVEF 161046
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
246 AM PST TUE FEB 16 2016

...STRONG WINDS ON THE WAY TO THE SPRING MOUNTAINS...

.A STORM SYSTEM WILL BRING STRONG WINDS TO THE SPRING MOUNTAINS
WEDNESDAY MORNING THROUGH THURSDAY AFTERNOON. STRONG WINDS MAY GUST
OVER 65 MPH AT TIMES ESPECIALLY DOWNWIND OF NORTHEAST FACING SLOPES. 

NVZ019-162345-
/O.NEW.KVEF.HW.A.0003.160217T1800Z-160219T0000Z/
SPRING MOUNTAINS-RED ROCK CANYON-
INCLUDING THE CITIES OF...THE TOWN OF MT CHARLESTON...
RED ROCK CANYON
246 AM PST TUE FEB 16 2016

...HIGH WIND WATCH IN EFFECT FROM 10 AM WEDNESDAY MORNING THROUGH
4 PM THURSDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM 10 AM WEDNESDAY MORNING THROUGH
4 PM THURSDAY AFTERNOON. 

* TIMING...STRONG WINDS WILL DEVELOP LATE WEDNESDAY MORNING AND
  CONTINUE THROUGH THURSDAY MORNING BEFORE GRADUALLY TAPERING OFF BY
  THURSDAY AFTERNOON.

* WINDS...40 TO 50 MPH WITH GUSTS TO 65 MPH ARE POSSIBLE ESPECIALLY
  ON NORTHEAST FACING SLOPES. LOCALIZED GUSTS OVER 70 MPH. 

* IMPACTS...THE WINDS WILL CAUSE DIFFICULT DRIVING CONDITIONS FOR
  MOTORCYCLES...LARGE TRUCKS...TRAILERS AND CAMPERS. STRONG WINDS
  WILL CREATE POCKETS OF BLOWING SNOW IN THE MOUNTAINS OR SAND IN
  THE LOWER ELEVATIONS. LOOSE OR UNSECURED ITEMS WILL BE BLOWN AWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
996 
WWUS75 KVEF 162159
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
159 PM PST TUE FEB 16 2016

...STRONG WINDS ACROSS THE REGION WEDNESDAY INTO THURSDAY...

NVZ019-171200-
/O.UPG.KVEF.HW.A.0003.160217T1800Z-160219T0000Z/
/O.NEW.KVEF.HW.W.0005.160217T1800Z-160219T0000Z/
SPRING MOUNTAINS-RED ROCK CANYON-
INCLUDING...THE TOWN OF MT CHARLESTON...
RED ROCK CANYON
159 PM PST TUE FEB 16 2016

...HIGH WIND WARNING IN EFFECT FROM 10 AM WEDNESDAY TO 4 PM PST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 10 AM WEDNESDAY TO 4 PM PST
THURSDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...STRONG WINDS WILL DEVELOP LATE WEDNESDAY MORNING AND 
  CONTINUE THROUGH THURSDAY MORNING BEFORE GRADUALLY TAPERING 
  OFF BY THURSDAY AFTERNOON. 

* WINDS...40 TO 50 MPH WITH GUSTS TO 65 MPH ARE POSSIBLE ESPECIALLY
  ON NORTHEAST FACING SLOPES. LOCALIZED GUSTS OVER 70 MPH.

* IMPACTS...THE WINDS WILL CAUSE DIFFICULT DRIVING CONDITIONS FOR
  MOTORCYCLES...LARGE TRUCKS...TRAILERS AND CAMPERS. STRONG WINDS
  COULD CAUSE TREE DAMAGE AND CREATE POCKETS OF BLOWING SNOW AND
  DUST. LOOSE OR UNSECURED ITEMS WILL BE BLOWN AWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...
AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$

CAZ522-NVZ014-017-171200-
/O.NEW.KVEF.WI.Y.0007.160217T1800Z-160218T2000Z/
DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
INCLUDING THE CITIES OF...FURNACE CREEK...STOVEPIPE WELLS...
SHOSHONE...BEATTY...GOLDFIELD...SILVER PEAK...DYER...PAHRUMP...
INDIAN SPRINGS...DESERT ROCK...AMARGOSA VALLEY
159 PM PST TUE FEB 16 2016

...WIND ADVISORY IN EFFECT FROM 10 AM WEDNESDAY TO NOON PST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM WEDNESDAY TO NOON PST
THURSDAY. 

* TIMING...WINDS WILL INCREASE WEDNESDAY MORNING...PEAK WEDNESDAY
  NIGHT AND DECREASE THURSDAY MORNING.

* WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS 35 TO 45 MPH.

* IMPACTS...HAZARDOUS TRAVEL CONDITIONS DUE TO CROSSWINDS AND AREAS
  OF BLOWING DUST. LOOSE OBJECTS OR TEMPORARY STRUCTURES MAY BE
  BLOWN AWAY OR DAMAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SECURE ANY LOSE OBJECTS OR TEMPORARY STRUCTURES. CHECK TRAVEL
CONDITIONS PRIOR TO DEPARTING AND USE EXTRA CAUTION WHILE TRAVELING.

&&

$$

AZZ001-NVZ015-016-018-020-171200-
/O.NEW.KVEF.WI.Y.0007.160218T1200Z-160219T0000Z/
NORTHWEST PLATEAU-LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
SHEEP RANGE-LAS VEGAS VALLEY-
INCLUDING THE CITIES OF...COLORADO CITY...
PIPE SPRING NATIONAL MONUMENT...TUWEEP...MT TRUMBELL...
WESTERN GRAND CANYON...CALIENTE...PIOCHE...PANACA...HIKO...
ALAMO...RACHEL...MESQUITE...OVERTON...MOAPA...LAS VEGAS...
NORTH LAS VEGAS...HENDERSON...BOULDER CITY
159 PM PST TUE FEB 16 2016 /259 PM MST TUE FEB 16 2016/

...WIND ADVISORY IN EFFECT FROM 4 AM PST /5 AM MST/ TO 4 PM PST
/5 PM MST/ THURSDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 4 AM PST /5 AM MST/ TO 4 PM
PST /5 PM MST/ THURSDAY. 

* TIMING...WINDS WILL INCREASE THURSDAY MORNING...PEAK MID DAY
  THURSDAY AND DECREASE THURSDAY AFTERNOON.

* WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS 35 TO 45 MPH.

* IMPACTS...HAZARDOUS TRAVEL CONDITIONS DUE TO CROSSWINDS AND AREAS
  OF BLOWING DUST. LOOSE OBJECTS OR TEMPORARY STRUCTURES MAY BE
  BLOWN AWAY OR DAMAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SECURE ANY LOSE OBJECTS OR TEMPORARY STRUCTURES. CHECK TRAVEL
CONDITIONS PRIOR TO DEPARTING AND USE EXTRA CAUTION WHILE TRAVELING.

&&

$$

WOLCOTT

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at Feb 16, 2:40 AM PST, 6 minutes earlier.

Area forecast discussion, Feb 16, 2:40 AM PST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
240 AM PST TUE FEB 16 2016

.SYNOPSIS...WARM SPRING LIKE CONDITIONS WILL CONTINUE THROUGH
WEDNESDAY BEFORE A PACIFIC STORM SYSTEM BRINGS INCREASING WINDS,
COOLER TEMPERATURES AND CHANCES FOR RAIN AND MOUNTAIN SNOW TO THE
AREA. DRY CONDITIONS RETURN FRIDAY INTO THE WEEKEND WITH A GRADUAL
WARMING TREND.
&&

.SHORT TERM...ALL IS QUIET FOR NOW WITH A BROAD HIGH PRESSURE RIDGE
FIRMLY ENTRENCHED ACROSS THE SOUTHWEST. THIS WILL MEAN ANOTHER DAY
OF VERY MILD WEATHER UNDER MOSTLY SUNNY SKIES. TEMPERATURES IN THE
LOWER REACHES OF DEATH VALLEY REACHED 90F MONDAY AND WILL MOST
LIKELY REACH ABOVE THAT AGAIN TODAY. TEMPERATURES AREA WIDE WILL BE
RUNNING 12 TO 18 DEGREES ABOVE NORMAL...AND RISE WITHIN A FEW
DEGREES OF MOST RECORDS BY LATE THIS AFTERNOON. MOST AREAS WILL
REMAIN WARM WEDNESDAY WITH AFTERNOON HIGHS PEAKING IN MANY AREAS DUE
TO ENHANCED MIXING FROM INCREASINGLY BREEZY SURFACE WINDS. LAS VEGAS
MAY BUMP UP TO 80 DEGREES...WITH CITIES ALONG THE RIVER APPROACHING
IF NOT EXCEEDING 90 DEGREES. FLY IN THE OINTMENT WILL BE INCREASING
CLOUDS MOVING IN DURING THE DAY...BUT WILL ERR ON THE WARM SIDE FOR
NOW GIVEN THE OVER PERFORMING HIGH TEMPERATURES AS OF LATE.

MEANWHILE...CHANGE IS ON THE WAY AS A LOW PRESSURE SYSTEM IS
CURRENTLY TAKING SHAPE OFF THE PACIFIC COAST AND WILL FLATTEN OUT
THE HIGH PRESSURE RIDGE WHICH WEVE BEEN BASKING UNDER THE PAST WEEK.
THIS STORM WILL BRING CHANCES FOR RAIN AND MOUNTAIN SNOW TO THE
REGION...AS WELL AS STRONG WINDS...AND COOLER TEMPERATURES.

SATELLITE IMAGERY INDICATES A NARROW TROPICAL TAP WITH THIS
APPROACHING SYSTEM REACHING BACK ALL THE WAY TOWARDS THE HAWAIIAN
ISLANDS. WHILE THE BEST DYNAMICS WILL REMAIN FURTHER NORTH ACROSS
THE GREAT BASIN...THE TROUGH WILL DRAG A WEAK COLD FRONT ACROSS THE
REGION WEDNESDAY EVENING INTO THURSDAY MORNING AND GIVEN THE DEGREE
OF THE MOISTURE AND ALSO FAIRLY SUBSTANCIAL INTEGRATED VAPOR
TRANSPORT...THINK A NARROW RIBBON OF LIGHT RAIN IS LIKELY AS THE
COLD FRONT PUSHES THROUGH. IVE RAISED POPS FOR MOST AREAS NORTH OF I-
40 TO ACCOUNT FOR THIS...AND I THINK FORECAST MODELS WILL BE
CATCHING UP ONCE THEY FULLY SAMPLE THE DEGREE OF MOISTURE CONTENT
AVAILABLE.

FURTHER WEST IN THE SIERRA...SIGNIFICANT PRECIPITATION IS LIKELY AS
MOISTURE PLUME CRASHES INTO THE SIERRA. SNOW LEVELS WILL BE STARTING
QUITE HIGH (ABOVE 8,000 FEET) BUT WILL FALL WEDNESDAY NIGHT TO BE
NEAR 5500 FEET SUNDAY MORNING. ABOVE THE 6000 FOOT LEVEL...5 TO 10
INCHES OF SNOW IS LIKELY...WITH A FOOT OR MORE ABOVE 8000 FEET AND A
WINTER STORM WATCH HAS BEEN POSTED TO ACCOUNT FOR THIS.

WIND WILL BE THE OTHER ITEM OF INTEREST WITH THIS UPCOMING
STORM...STRONG WINDS WITH GUSTS OVER 70 MPH ARE EXPECTED ALONG THE
SIERRA RIDGES. LOWER CONFIDENCE ON WINDS REACHING INTO THE OWENS
VALLEY AND HAVE OPTED NOT TO ISSUE ANY WIND HEADLINES AT THIS TIME.
THE INCREASING SATURATION OF THE AIRMASS HAS ME DOUBTING THE
LIKELIHOOD OF A WIND EVENT...AS WELL AS A LESS THAN FAVORABLE
STABILITY PROFILE AND MORE SOUTHERLY CROSS-BARRIER FLOW. IF WE DO
SEE STRONG WINDS REACHING INTO THE OWENS VALLEY...THINK IT WILL BE
THE SOUTHERN AREAS NEAR OLANCHA AND LONE PINE. WILL CONTINUE TO
MONITOR. STRONG WINDS LOOK LIKELY ALONG THE SPRING MOUNTAINS
ESPECIALLY NORTHEAST ASPECTS AND IVE GONE AHEAD AND ISSUED A HIGH
WIND WATCH FOR THAT AREA.

COOLER TEMPERATURES EXPECTED THURSDAY PUTTING OUR CURRENT 70+ DEGREE
DAY STRETCH IN LAS VEGAS IN JEOPARDY. DECREASING CLOUDS EXPECTED
THROUGH THE DAY THURSDAY INTO THURSDAY NIGHT WITH PRECIPITATION
CHANCES DIMINISHING BY SUNSET ACROSS THE AREA.

.LONG TERM...FRIDAY THROUGH TUESDAY.

A GENERALLY DRY AND TRANQUIL WEATHER PATTERN WILL RETURN FRIDAY
THROUGH EARLY NEXT WEEK. A FAST MOVING TROUGH IS FORECAST TO LIFT
INTO THE PACIFIC NORTHWEST FRIDAY AND BRUSH FAR NORTHERN CALIFORNIA.
THIS FEATURE WILL ACT TO STIR UP SOUTH TO SOUTHWEST BREEZES A LITTLE
ACROSS MOST OF THE FORECAST AREA FRIDAY...BUT SPEEDS SHOULD
GENERALLY BE IN THE 10-20 MPH RANGE AND IT APPEARS TO BE TOO FAR
NORTH TO PRODUCE STRONG DOWNSLOPE WINDS ON THE EAST SLOPES OF THE
SOUTHERN SIERRA.

A MEAN RIDGE IS THEN FORECAST TO BUILD OVER THE FORECAST AREA
THROUGH THE WEEKEND AND EARLY NEXT WEEK WHICH WILL PROVIDE MOSTLY
CLEAR SKIES AND A SLIGHT INCREASE IN TEMPERATURES. HIGH TEMPS WILL
RETURN TO THE MID 70S TO LOWER 80S ACROSS THE MOJAVE DESERT REGION
AND COLORADO RIVER VALLEY.

&&

.AVIATION...FOR MCCARRAN...WIND SPEEDS WILL GENERALLY BE LESS THAN 7
KNOTS TODAY AND TONIGHT WITH A LIGHT EASTERLY COMPONENT IN THE
AFTERNOON AND A SOUTHWEST COMPONENT OVERNIGHT UNDER ONLY SOME THIN
CIRRUS CLOUDS. GUSTY SOUTH-SOUTHWEST WILL DEVELOP WEDNESDAY
AFTERNOON AS A PACIFIC STORM APPROACHES THE WEST COAST.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...NORTHERLY BREEZES WILL CONTINUE ALONG THE COLORADO
RIVER VALLEY TODAY WITH GUSTS AROUND 25 KNOTS NEAR LAUGHLIN-BULLHEAD
CITY. LIGHT WINDS GENERALLY LESS THAN 10 KNOTS CAN BE EXPECTED
ELSEWHERE ACROSS THE REGION. SOUTH TO SOUTHWEST WINDS ARE EXPECTED
TO INCREASE ACROSS THE ENTIRE REGION BY WEDNESDAY AFTERNOON AS A
PACIFIC STORM APPROACHES THE WEST COAST.

&&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT EXPECTED
THROUGH WEDNESDAY MORNING. THEREAFTER...PLEASE REPORT ANY
SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES.
&&

SHORT TERM/AVIATION...OUTLER
LONG TERM...ADAIR

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 1:59 PM PSTHigh Wind WarningVEFClark, Nye50 hr
Feb 16, 1:59 PM PSTWind AdvisoryVEFClark, Esmeralda, Lincoln, Nye50 hr

Nearby

High Wind Watches in Nevada, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.